Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

June 16, 2017Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jun 16, 2017, 1:21 AM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 1:21 AM EDT (05:21 UTC)
Expired
Jun 16, 2017, 2:15 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS81 KRNK 160521
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
121 AM EDT FRI JUN 16 2017

NCZ005-006-VAZ044-160615-
Rockingham-Caswell-Pittsylvania-
121 AM EDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT 
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND PITTSYLVANIA 
COUNTIES AND THE CITY OF DANVILLE...

At 116 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Ajax to near Swansonville to Quick.
Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms. Rainfall 
estimates over the last hour have been up to one and a half inches 
in localized portions of these strong thunderstorms. Persistent 
localized heavy downpours may lead to ponding of water on roadways 
and minor flooding in areas of poor drainage, especially in the city 
of Danville.

Locations impacted include...
Danville...
Reidsville...
Yanceyville...
Bethel...
and Chatham.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded 
roadways. Be especially cautious at night when it is harder to 
recognize the dangers of flooding.

LAT...LON 3635 7965 3671 7964 3704 7959 3703 7956
      3704 7956 3705 7954 3704 7954 3704 7953
      3701 7948 3702 7946 3703 7948 3706 7949
      3708 7921 3674 7923 3638 7927
TIME...MOT...LOC 0516Z 210DEG 15KT 3699 7955 3674 7952 3638 7951 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 16, 1:12 AM EDT, 9 minutes earlier.

Area forecast discussion, Jun 16, 1:12 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
112 AM EDT Fri Jun 16 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the west this weekend with added showers
and storms likely into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EDT Thursday...

Convection has weakened, but has not completely vanished. Still
feeding off outflow in the Alleghanys and piedmont. As we head
into the overnight there is a weak upper shortwave over KY/OH
that will push east toward the mountains by 12z Friday. Showers
should occur as it moves in though not much given time of day.
Will still see shower/few thunderstorms linger overnight in the
east per some low level moisture convergence along weak backdoor
front.

Fog forecast dependent on cloud cover, but confident enough that
clearing will occur at times or at least some breaks in the
clouds to allow for fog to form. Dense fog will be limited and
mainly confined to low spots such as rivers and valleys.

Previous discussion from mid afternoon....

Coverage of convection has been lower than earlier anticipated,
possibly due to residual effects of bubble high behind outflow
from overnight convection upstream. However, latest satellite
trends and instability from mesoanalysis indicate conditions
remain favorable for convection to bloom into this evening aided
by approaching upper trof. In anticipation of this will
maintain healthy POPs for the next several hours then trend
things downward after 00Z. While synoptic environment lacks
shear, considerable instability will keep the threat of severe
storms in play as healthy updrafts may produce hail even with
deep warmth and DCAPE values will boost outflow. Any clusters
that develop will also bear close scrutiny as cold pool
interactions may boost storm development. Heavy downpours are
also a good bet and may give rise to local hydro problems.

Things quiet down overnight with more patchy dense fog developing
toward morning. Once the fog burns off, another bout of diurnal
convection is expected tomorrow with the upper trof axis slowly
drifts into the region.

Expect a continuation of warm and muggy conditions with
temperatures remaining right around will remain right around
seasonal norms.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

The Subtropical ridge will hold along the East Coast with the main
zonal mid to upper level westerlies remaining across the northern
U.S. Friday night into Sunday night. The timing of the mid-level
weakness or trough in the broader subtropical ridge could be the key
to the weather across the southeastern CONUS.

The combination of solar heating, unstable air, upper shortwaves,
orographic lift and surface boundaries will result in the daily
chances for showers and thunderstorms mainly during the afternoon
and evening hours. SPC Day two convective outlook highlights a
marginal potential for severe thunderstorms on Friday afternoon into
Friday evening. Moderately large CAPE may be conducive to "pulse"
thunderstorms capable of producing at least localized strong
downbursts. With a relative light mean flow, there is also the
potential for flooding issues especially with high rainfall rates,
slow moving or training thunderstorms.

A upper level trough will slide eastward and reach the Great Lake
region on Sunday. Surface cold front will move from the Midwest into
the Ohio Valley by Sunday night. Not expecting a complete washout
for outdoor activity this Father's day weekend, but keep an eye to
the sky each afternoon and make sure action is taken if storms
approach.  With 850 mb temperatures remaining from plus 16 to plus
18C, expect high temperatures Saturday and Sunday to range from the
mid 70s in the mountains to the upper 80s in the Piedmont. Overnight
low temperatures will remain mild with readings from the upper 50s
in the mountains to around 70 degrees in the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM EDT Thursday...

An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.

&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
As of 105 AM EDT Friday...

Clusters of deeper convection remain persistent across the east
espcly in the KDAN vicinity where expect a period of sub-VFR in
shra/tsra over the next few hours before coverage decreases.
Also looking at possible showers impacting KLYH and possibly
KROA/KBCB in the next couple of hours but thinking these spots
outside of patchy fog will stay VFR until late. Otherwise
appears aviation conditions this period will be quite similar
to previous days with convection fading prior to daybreak
before reforming again later Friday. Fog may not be quite as
widespread as previous days given clouds but appears KBCB/KLWB
to see IFR/LIFR by daybreak Friday, with perhaps IFR at
KLYH/KDAN and even KROA where heavier rainfall has recently
occurred.

Once fog/low clouds erode expect VFR with Cu field starting out
with some mid/high clouds, then more storms forming after
17z/1pm, though appears best chance will be across the mountains
to start before shifting east to KROA and points east of the
Blue Ridge during the afternoon. This should again produce
periods of sub-VFR near storms so keeping VCTS for now pending
the next update this morning.

Outside of thunderstroms winds will generally be light through
the period.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

Appears will see drier conditions Tuesday but not completely
free of chance for showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...MBS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 15, 10:41 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1041 PM EDT Thu Jun 15 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-170245-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1041 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of strong to isolated severe thunderstorms will
occur from Friday into early next week with the more widespread
coverage likely on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 10:48 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1048 PM EDT THU JUN 15 2017

VAZ059-160330-
Charlotte-
1048 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CHARLOTTE COUNTY...

At 1047 PM EDT, a strong thunderstorm was located over Charlotte
Court House, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keysville...
Charlotte Court House...
Drakes Branch...
Madisonville...
and Abilene.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3691 7849 3699 7873 3720 7869 3719 7868
      3719 7864 3717 7864 3714 7859 3715 7855
      3714 7854 3713 7851 3711 7850 3709 7848
      3709 7846 3708 7844
TIME...MOT...LOC 0247Z 281DEG 15KT 3707 7862

Loconto
Local storm report, Jun 15, 11:25 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 PM EDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     4 WSW INGRAM            36.72N 79.22W
06/15/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            SEVERAL TREES DOWN ON HIGHWAY 360 COMPLETELY BLOCKING THE
            ROAD. TIME BASED ON RADAR.

&&

WHP
Special weather statement, Jun 15, 11:34 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1134 PM EDT THU JUN 15 2017

VAZ058-059-160415-
Halifax-Charlotte-
1134 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES...

At 1134 PM EDT, a strong thunderstorm was located near Scottsburg,
moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
South Boston...
Halifax...
Redoak...
Clover...
and Scottsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3689 7850 3670 7865 3668 7863 3666 7859
      3665 7861 3669 7865 3669 7866 3668 7870
      3667 7870 3665 7871 3664 7899 3681 7901
      3693 7850
TIME...MOT...LOC 0334Z 262DEG 18KT 3676 7885

WP
Special weather statement, Jun 15, 11:57 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1157 PM EDT THU JUN 15 2017

NCZ005-160500-
Rockingham-
1157 PM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM COUNTY...

At 1155 PM EDT, radar indicated a line of strong thunderstorms
located along a line extending from Stoneville to Intelligence to
near Ellisboro. Movement was northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. Frequent lightning and torrential rainfall can be expected.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
and Madison.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8000 3654 7996 3654 7958 3628 7962
      3624 7973
TIME...MOT...LOC 0355Z 242DEG 11KT 3648 7989 3636 7991 3626 7993

Loconto
Special weather statement, Jun 16, 12:13 AM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1213 AM EDT FRI JUN 16 2017

VAZ043-044-160515-
Henry-Pittsylvania-
1213 AM EDT FRI JUN 16 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN PITTSYLVANIA AND HENRY COUNTIES AND THE CITY OF
MARTINSVILLE...

At 1208 AM EDT, a strong thunderstorms were clustered near Price NC.
Another strong thunderstorm was located on the southeast side of the
city of Martinsville. Each of these storms were moving northeast at
15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. Torrential rainfall is expected, which may lead to localized
flooding. As much as one and one-half inches of rain has been
estimated by Doppler radar to have fallen in portions of southern
Henry County.

Locations impacted include...
Martinsville...
Spencer...
Axton...
Leatherwood...
and Villa Heights.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3666 8005 3684 7963 3661 7956 3654 7981
      3654 7998
TIME...MOT...LOC 0408Z 242DEG 11KT 3658 7990

Loconto
Special weather statement, Jun 16, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 AM EDT FRI JUN 16 2017

NCZ005-006-VAZ044-160615-
Rockingham-Caswell-Pittsylvania-
121 AM EDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND PITTSYLVANIA
COUNTIES AND THE CITY OF DANVILLE...

At 116 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Ajax to near Swansonville to Quick.
Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms. Rainfall
estimates over the last hour have been up to one and a half inches
in localized portions of these strong thunderstorms. Persistent
localized heavy downpours may lead to ponding of water on roadways
and minor flooding in areas of poor drainage, especially in the city
of Danville.

Locations impacted include...
Danville...
Reidsville...
Yanceyville...
Bethel...
and Chatham.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Be especially cautious at night when it is harder to
recognize the dangers of flooding.

LAT...LON 3635 7965 3671 7964 3704 7959 3703 7956
      3704 7956 3705 7954 3704 7954 3704 7953
      3701 7948 3702 7946 3703 7948 3706 7949
      3708 7921 3674 7923 3638 7927
TIME...MOT...LOC 0516Z 210DEG 15KT 3699 7955 3674 7952 3638 7951

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:02 PM EDTSpecial Weather StatementRNKAmherst43 min
Jun 15, 8:06 PM EDTFlash Flood WarningRNKAmherst, Bedford, City of Lynchburg3 hr
Jun 15, 8:06 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford35 min
Jun 15, 8:10 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 15, 8:33 PM EDTSpecial Weather StatementRNKAppomattox27 min
Jun 15, 8:46 PM EDTSpecial Weather StatementRNKBuckingham29 min
Jun 15, 8:54 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville30 min
Jun 15, 10:30 PM EDTSpecial Weather StatementRNKHalifax60 min
Jun 15, 10:48 PM EDTSpecial Weather StatementRNKCharlotte42 min
Jun 15, 11:34 PM EDTSpecial Weather StatementRNKHalifax41 min
Jun 16, 12:13 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville62 min
Jun 16, 12:54 AM EDTAreal Flood AdvisoryRNKHenry3 hr
Jun 16, 2:09 AM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Jun 16, 2:09 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 16, 3:08 AM EDTSpecial Weather StatementRNKCity of Lynchburg52 min
Jun 16, 5:24 AM EDTAreal Flood WarningRNKHenry, City of Martinsville3 hr
Jun 16, 10:28 AM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville62 min
Jun 16, 11:18 AM EDTSpecial Weather StatementRNKCity of Danville42 min
Jun 16, 11:33 AM EDTSpecial Weather StatementRNKPittsylvania42 min
Jun 16, 12:31 PM EDTSpecial Weather StatementRNKCraig29 min
Jun 16, 1:21 PM EDTSpecial Weather StatementRNKBland24 min
Jun 16, 4:57 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jun 16, 5:02 PM EDTSpecial Weather StatementRNKCity of Buena Vista58 min
Jun 16, 6:46 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Tazewell3 hr
Jun 15, 11:57 PM EDTSpecial Weather StatementRNKRockingham63 min
Jun 16, 1:16 PM EDTSpecial Weather StatementRNKAshe, Watauga44 min
Jun 16, 6:14 PM EDTSpecial Weather StatementRNKYadkin31 min
Jun 16, 6:51 PM EDTAreal Flood AdvisoryRNKSurry, Wilkes, Yadkin3 hr

Nearby

Special Weather Statements in Virginia, 2017Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.